Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2017, 5:13 PM MDT for Chouteau County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2017, 5:13 PM MDT (23:13 UTC)
- Expired
- Jun 4, 2017, 5:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 62 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305
WUUS55 KTFX 042313
SVRTFX
MTC015-042345-
/O.NEW.KTFX.SV.W.0023.170604T2313Z-170604T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
513 PM MDT SUN JUN 4 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Central Chouteau County in north central Montana...
* Until 545 PM MDT
* At 512 PM MDT, a severe thunderstorm was located near Fort Benton,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters. This storm has a history of
producing damaging wind gusts up to 60 mph.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Benton, Highwood, Carter, Shonkin, Floweree and Loma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4789 10997 4757 11067 4760 11095 4767 11100
4769 11099 4770 11102 4775 11106 4821 11076
TIME...MOT...LOC 2312Z 219DEG 32KT 4778 11073
HAIL...0.88IN
WIND...60MPH
$$
MARTIN2 follow-up statements
661
WWUS55 KTFX 042323
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
523 PM MDT SUN JUN 4 2017
MTC015-042345-
/O.CON.KTFX.SV.W.0023.000000T0000Z-170604T2345Z/
Chouteau MT-
523 PM MDT SUN JUN 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL CHOUTEAU COUNTY...
At 521 PM MDT, a severe thunderstorm was located over Fort Benton,
moving northeast at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail. This storm has a
history of producing damaging wind near Fort Benton. In
addition, significant reduction in visibility due to
blowing dust has been observed.
SOURCE...At 510 pm, trained weather spotters reported wind gusts up
to 70 mph near Fort Benton.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Fort Benton, Carter and Loma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4789 10997 4761 11066 4768 11084 4778 11096
4821 11076
TIME...MOT...LOC 2321Z 219DEG 32KT 4785 11065
HAIL...0.88IN
WIND...70MPH
$$
MARTIN383
WWUS55 KTFX 042344
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
544 PM MDT SUN JUN 4 2017
MTC015-042353-
/O.EXP.KTFX.SV.W.0023.000000T0000Z-170604T2345Z/
Chouteau MT-
544 PM MDT SUN JUN 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHOUTEAU COUNTY WILL
EXPIRE AT 545 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
of 50 to 55 mph remain possible with this thunderstorm.
LAT...LON 4789 10997 4761 11066 4768 11084 4778 11096
4821 11076
TIME...MOT...LOC 2343Z 219DEG 32KT 4799 11048
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:30 PM MDT, 43 minutes earlier.
Area forecast discussion, Jun 4, 4:30 PM MDT, 43 minutes before
Area Forecast Discussion...CORRECTED W/W/A PORTION National Weather Service Great Falls MT 430 PM MDT Sun Jun 4 2017 AVIATION UPDATED .SYNOPSIS... Seasonably hot conditions will help fuel shower and thunderstorm development this afternoon and evening. Any thunderstorms have the potential to be strong to severe, with the primary threats being damaging wind and hail. Cooler conditions arrive Monday, but will be followed by warming temperatures later in the week. && .DISCUSSION... Tonight through Tuesday...The main focus in the short term is with the strong/severe thunderstorm potential this afternoon and evening. After the storms move out, a cold front will cross the region from west to east bringing a shot of much cooler air with it. In fact, highs on Monday look to be mostly in the 60s as opposed to today's 80s/90s. Along the Hi-Line, showers may linger into Monday afternoon until the surface low pulls further away from the area. High pressure then builds in on Tuesday with dry weather and temperatures closer to normal. Martin Tuesday night through Thursday...Ridging aloft maintains fair weather with gradually warmer temperatures through Thursday. Isolated mountain showers become possible Thursday afternoon as the ridge axis shifts east of the area. Friday through Sunday...A large scale, closed upper low moves across the Pacific NW from Friday on through the weekend. The moist and increasingly unstable flow would favor showers and thunderstorms on Friday. A cold front follows on Saturday, producing periods of rain possibly enhanced by a low-level easterly upslope flow. Snow could return to mountain areas as temperatures fall below seasonal averages. Model solutions have consistently presented this wet and cooler pattern, although differences persist with regard to location and timing. The overall progressive nature of this system would limit total rain accumulations, but will continue to monitor for potentially heavy rain in some mountain areas. PN && .AVIATION... Updated 2230Z. Mainly VFR expected next 24-hours. However, scattered rain showers and thunderstorms, some severe, are expected this evening. Any severe storm will be capable of gusts up to 50-60 knots and hail up to quarter-size or so. Best potential for severe storms is over North-Central MT. Later this evening into predawn hours of Monday, widespread light to moderate rain and MVFR CIGS are expected as a Pacific cold front moves E'ward through the region. Conditions should then improve from west to east between ~10Z and 14Z/Mon. Jaszka && .HYDROLOGY... UPDATED 2 PM Sunday Missouri Basin River Forecast Center (MBRFC) river forecasts continue to show water levels on the Big Hole River near Melrose rising above flood stage overnight, then remaining above flood stage through next weekend. Cooler temperatures on Monday will slow snowmelt somewhat, but warmer temperatures return Tuesday through Thursday for enhanced snowmelt conditions. Smaller streams and creeks coming out of the mountains could rise to near bankfull levels in the coming days as well, but no products appear to be needed at this time. Finally, the Flood Watch continues for the Big Hole River near Melrose. Most recent information suggest that only minor agricultural impacts can be expected when the river is between 6 and 7 feet so no warning is anticipated unless and until river levels rise to near or above 7 feet. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 52 69 44 74 / 70 20 0 0 CTB 51 64 42 73 / 90 20 10 0 HLN 49 73 47 79 / 80 20 0 0 BZN 49 72 43 78 / 50 20 0 0 WEY 46 69 34 73 / 50 10 10 0 DLN 48 71 43 78 / 70 10 0 0 HVR 59 73 46 78 / 60 30 10 0 LWT 54 69 43 72 / 30 20 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch in effect for the Big Hole River near Melrose. && weather.gov/greatfalls
In the hours before
Local storm report, Jun 4, 3:28 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 PM MDT SUN JUN 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL MANHATTAN 45.86N 111.33W
06/04/2017 E0.50 INCH GALLATIN MT TRAINED SPOTTER
SPOTTER REPORTED HALF-INCH DIAMETER HAIL WITH
THUNDERSTORM.
&&
KJSpecial weather statement, Jun 4, 3:33 PM MDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Great Falls MT 333 PM MDT SUN JUN 4 2017 MTZ050-051-042215- Fergus MT-Judith Basin MT- 333 PM MDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES UNTIL 415 PM MDT... At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Denton, or 18 miles east of Stanford, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Denton and Danvers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4718 10995 4733 10996 4739 10957 4710 10957 TIME...MOT...LOC 2133Z 271DEG 15KT 4724 10984 MARTIN
Special weather statement, Jun 4, 4:08 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
408 PM MDT SUN JUN 4 2017
MTZ012-013-050-042245-
Chouteau MT-Cascade MT-Judith Basin MT-
408 PM MDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER...
NORTHWESTERN JUDITH BASIN...SOUTH CENTRAL CHOUTEAU AND EASTERN
CASCADE COUNTIES UNTIL 445 PM MDT...
At 407 PM MDT, Doppler radar was tracking a rapidly developing
strong thunderstorm 15 miles southwest of Belt, or 23 miles
southeast of Great Falls, moving north at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Great Falls, Belt, Black Eagle, Raynesford, Monarch, Sluice Boxes
State Park, Malmstrom Afb, Eden, Stockett, Tracy, Centerville,
Armington and Sand Coulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4740 11052 4698 11087 4705 11108 4709 11109
4708 11117 4712 11131 4757 11127
TIME...MOT...LOC 2207Z 198DEG 24KT 4719 11110
MARTINLocal storm report, Jun 4, 4:36 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 PM MDT SUN JUN 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND GST 3 E MALMSTROM AFB 47.51N 111.13W
06/04/2017 E60 MPH CASCADE MT TRAINED SPOTTER
SPOTTER ESTIMATED 60 MPH GUST AND PENNY-SIZE HAIL.
&&
KJLocal storm report, Jun 4, 4:46 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MDT SUN JUN 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 7 ENE MALMSTROM AFB 47.55N 111.05W
06/04/2017 M1.00 INCH CASCADE MT TRAINED SPOTTER
SPOTTER REPORTED QUARTER-SIZE HAIL.
&&
KJSpecial weather statement, Jun 4, 5:00 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
500 PM MDT SUN JUN 4 2017
MTZ014-048-042345-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
500 PM MDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK
COUNTY UNTIL 545 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lincoln, or 34 miles northeast of Drummond, moving
north at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lincoln and Bean Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4742 11293 4738 11235 4693 11258 4696 11280
4717 11279 4718 11292
TIME...MOT...LOC 2300Z 188DEG 26KT 4709 11274
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:19 PM MDT | Special Weather Statement | TFX | Broadwater | 41 min |
| Jun 4, 2:54 PM MDT | Special Weather Statement | TFX | 36 min | |
| Jun 4, 3:08 PM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| Jun 4, 3:25 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 36 min |
| Jun 4, 3:33 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jun 4, 4:08 PM MDT | Special Weather Statement | TFX | Cascade | 37 min |
| Jun 4, 4:18 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 27 min |
| Jun 4, 4:40 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 35 min |
| Jun 4, 5:00 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 45 min |
| Jun 4, 5:11 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 34 min |
| Jun 4, 5:39 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Jun 4, 5:49 PM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.